Taking Antidepressants: The Five Lessons Everyone Should Learn in Advance
As reports emerged of more than six million people receiving antidepressants in the three months to September last year it struck me that a potential post-pandemic time bomb had started to tick. These are exceptional times but most people who find themselves taking antidepressants will do so in exceptional circumstances and I was no different. In 2017 after a short illness I developed post-viral symptoms that were eventually diagnosed as CFS/Fibromyalgia. With my body seemingly under attack for 18 months and having methodically tried alternative methods, in December 2018 I got a prescription from my doctor for an SNRI antidepressant (Mirtazapine).
As Christmas approached I’d spoken to three contacts I’d made with the same illness as me to see if they thought this was the correct route to go down. Two of them advised giving it a go, but when a third came back in January suggesting this would only make things worse I was sufficiently wobbled. Just four weeks into taking it I phoned my GP to ask how best to end this brief dalliance and — in what I now know to be a fairly finger-in-the-air take — was advised to cut the dose in half for two weeks (one every other day) and stop. I also asked how long after stopping I could drink alcohol again and was advised 2–3 days.
So, after just six weeks in total on the medication and a good few days after stopping altogether I headed out for a drink with a friend, happy the episode was behind me — or so I thought. After one glass of wine, my head started spinning. I remember having to stare intently at the bus floor to make it home before vomiting. That night I had the strangest dreams and within 48 hours all life had drained out of me. I felt depressed, couldn’t get out of bed and suffered suicidal thoughts for the first time in my life. This was withdrawal, and it had hit me like a ton of bricks.
Trying to explain what had happened, I was met with disbelief and quickly learned Lesson #1: Your withdrawal symptoms will often be denied by those who prescribe medication. Mostly I was told things like, “That can’t happen,” “It’s your original illness getting worse” or the most common “It’s a recurrence of the symptoms you had before you took it.” This last one in particular made no sense at all. Aside from chronic leg pain, the main symptom I had before taking the medication had been illness-invoked anxiety, yet this had been replaced by severe depression overnight. Yes my anxiety was reduced, but only in the way a baseball bat to the head will take your mind off tomorrow morning’s job interview.
I now had to try and educate myself about my situation fast, as clearly the advice I’d been receiving was wrong. This is when I uncovered Lesson #2: Duration means nothing. You didn’t have to be on medication for years to be at risk coming off it, just four weeks could potentially lead to exactly the same problems as a ‘lifer’ would encounter. Withdrawal doesn’t discriminate by term. This fact alone staggered me (I’ve since discovered even one pill in some cases can trigger the same symptoms coming off as years on the same drug).
Surely, though, this would all still go away? Instead it got worse. A month later out of the blue my teeth went numb (to this day, they still are) and three months later I was worried enough to consult three different doctors: my GP, Harley Street and the CFS/Fibromyalgia department at my local hospital. All three pointed me towards a second type of antidepressant, this time an SSRI (Sertraline, also know by its brand name Zoloft), in a sort of if-at-first-you-don’t-succeed approach. Not until later would I fully learn Lesson #3: Taking another medication won’t fix the reaction to the one before (everything I’ve read since points to reinstating the original drug or continuing to abstain as the quickest way to reduce symptoms).
Yet with some lingering faith left in those advising me and confident I had researched thoroughly I went ahead with the plan, hoping it would resolve things. Instead I found myself on a six-month rollercoaster ride: up from 0–100mg over three months and — when it clearly wasn’t working — back down again for the following three. Despite being sold to me as a more conservative approach, I’d soon realise this to be a devastatingly rapid ascent and drop. Online I discovered a secret world of millions in withdrawal now requesting their medications in liquid form to “taper off” in millilitres over months and realised the clunky hand of the GP had done for me again. By this stage Lesson #4 was well learned: Reducing and stopping antidepressants at speed is simply reckless.
In my experience, it’s not necessarily about being on these medications as much as how you go on and come off them (even then, many will be fine). Having said that, with new symptoms emerging and GPs trying to push more pills at me I decided enough was enough and, in stopping this before it went any further, would learn Lesson #5, the final and perhaps most difficult of all: Withdrawal can take longer than you’d ever imagine. Like a lot of people I was under the impression a couple of weeks of headaches and sweats was all there is to it. Yet ironically while I was on the rollercoaster that autumn, NICE were belatedly changing their guidelines on antidepressant withdrawal from being “Mild and self-limiting over one week” to “Severe and lengthy.” A big breakthrough yes, but perhaps one that will take a dangerously long time to sink into the public consciousness. Even now when some friends phone up and I explain what’s happening they say “Still?!”
The main question I’m left with from my experience is why did I have to learn these five key lessons after the event? The ability to make an informed decision should be everyone’s right. Ultimately I went to the doctors with two key symptoms and came away in double figures. Over a year after stopping all medication, among others, I still have the following symptoms as a result of withdrawal: PSSD, Anhedonia, Depersonalisation, Akathisia and Depression. You might not recognise some of these terms. Perhaps look them up. My concern is that in a few years time they may be all too familiar.